I'm prescribed Zyprexa in the "Zydis" rapid-dissolve form, 5mg, as needed "for agitation". I'm bi-polar, and sometimes I get worked up to a state that is more frustrated & agitated than it is manic, per se, The Zyprexa works well for this, except for its notorious weight-gain side effects. I just can't handle the weight issues.
Does anyone know of a another drug, that perhaps comes in a rapid-release form, that would make sense as a replacement for the Zyprexa? I'd prefer to take something that can be used on the as needed basis.
I will ask my doctor, of course, but wanted to see about other people's experiences. Thanks!
Yes all atypical antipsychotics have the potential of weight gain although Zyprexa has the most potential for this side effect. Risperdal and Abilify are also available in rapid dissolve format and Abilify has less of a potential of weight gain although each person responds differently to each medication. The mood stabilizer Lamictal is available in rapid dissolve format as well. However only a psychiatrist could determine what medication could be used in this capacity but you could ask your psychiatrist about available options.
seroquel doesn't come in the dissolve form but can be used as needed as is very good for some people with agitation and things like that. I use it for when everything gets to much and it makes me sleep it off.
I appreciate the input. I see my doctor today, and it helps to have some ideas to mention. Of course the decision on what might work best is in her corner. (I once had a doctor that basically prescribed whatever I asked for -- seemed kind of neat at first but didn't work out so well...)
I'd taken Seroquel a long time ago, and as Freddie mentioned it worked well for just shutting things down and getting some sleep. I don't recall it affecting my weight/appetite/etc as badly as this Zyprexa. Something for me to consider.
My son has bipolar disorder with schizoaffect and doesn't respond well to any of the medicines,,has tried them all..is electroshock an option in this case? He is 27 yrs old and was diagnosed at 17 so this has been a long road of drs and hospitals!
My doctor instructed me to hang on to the Zyprexa for emergency situations, but took me off of Abilify and replaced it with Geodon, which "it's claim to fame" (as she put it) is that it's least likely to cause weight issues, among the atypicals. 20mg twice daily. So far it is working well, and I get slightly drowsy but I'm not eating everything in sight. So now the regimen is Lexapro 20mg, Geodon 20mg/x2, Clonazepam 1mg/x3, and Trazodone 150mg/bedtime. I will take a Zydis if I feel the need but so far I haven't.
I was first diagnosed, (b.p.d and schizoaffect, as with your son) and began treatment 20 years ago. The symptomology (and available medications) has changed over time, and there were times when I considered trying electroshock. During my roughest periods I didn't care what the consequences, I wanted to try it, but never did. Doctors advised that I wouldn't be a good candidate for it. Anyway, I'm not the one to advise for or against it, but keep in mind things will change for your son, and with new breakthroughs in medications, they will likely improve. Plus age and the passage of time also has an effect.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.